Mississippi, 2003

Tornado and Flash Flooding in Mississippi, May 5, 2003

May 5, 2003 · NWS JAN · 37 events in 8 counties and zones

27 hail, 7 thunderstorm wind, 2 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$820,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 5, 2:20 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, May 5, 2:20 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT MON MAY 05 2003

DIFFICULTY THIS FORECAST PACKAGE IS DEPICTING THUNDERSTORM
INITIATION IN A HIGHLY COMBUSTIBLE AIRMASS OVER THE FORECAST AREA.
SEVERE WEATHER CONTINUES TO BE A PRIMARY CONCERN WITH CONCERN FOR
FLOODING OVER NE COUNTIES.

IN THE NEAR TERM...SOUTHWARD EXTENT OF CONVECTION IS LIMITED BY THE
SUBTROPICAL JET AXIS OVER AR. LATEST DATA AND JET POSITION IMPLY
THAT MODEL GUIDANCE IS TOO FAR SOUTH IN TRYING TO DEVELOP QPF OVER
NRN/CNTRL ZONES THIS MORNING. HOWEVER...ETA/UKMET/GFS INDICATE JET
POSITIONING WILL BECOME MORE FAVORABLE THIS AFTN AS JET STREAK OVER
AR SHIFTS E AND SHORTWAVE ENERGY ASSOC WITH RIGHT ENTRANCE REGION OF
JET MOVES IN. EXPECT CONVECTIVE COMPLEX TO DEVELOP BY 18Z...TOUGH
QUESTION RIGHT NOW IS WHERE. THERE ARE NO OBVIOUS SFC BOUNDARIES...
AND DEVELOPMENT MAY BE DEPENDENT ON WHATEVER COLD POOL THAT CAN
DEVELOP OVER FAR N MS. SRN HALF OF AREA SHOULD REMAIN CAPPED FOR
MOST PART...AND MAY NOT SEE ANY PRECIP AT ALL SOUTH OF I-20
CORRIDOR. MOST OF THE FORECAST AREA WILL CONTINUE TO BE IN A HIGH
INSTABILITY HIGH SHEAR REGIME AND WILL CONTINUE TO MENTION SVR
POSSIBILITIES NRN/CNTRL ZONES WHERE POTENTIAL FOR TSTM DEVELOPMENT
IS GREATER. WILL KEEP HIGHEST PRECIP CHANCES GOING ALONG HWY 82
CORRIDOR...AND WILL CONTINUE THE FLASH FLOOD WATCH NE COUNTIES THRU
TONIGHT WHERE TRAINING OF TSTMS STILL LOOKS LIKE A DISTINCT
POSSIBLITY IN HIGH PRECIP EFFICIENCY AIRMASS. THIS IS AN AREA THAT
SHOULD SEE MOST FAVORABLE JET DYNAMICS FOR GREATEST PERIOD OF TIME.

THE NEXT MORE FAVORABLE PERIOD FOR CONVECTIVE DEVELOPMENT SHOULD
TAKE PLACE TUESDAY AFTN WHEN STRONG POLAR JET ENERGY CURRENTLY OVER
THE E PAC/WRN CONUS DRIVES INTO THE SRN PLAINS. ONCE AGAIN THOUGH...
SURFACE FOCUSING MECHANISMS ARE NOT OBVIOUS AND EXPECT SIGNIFICANT
CAPPING OVER SRN THIRD OF THE FORECAST AREA. WILL PROBABLY CONTINUE
A SIMILAR POP ALIGNMENT AS TODAY...WITH HIGHEST PRECIP CHANCES NRN
MOST ZONES AND SLIGHT CHANCE POPS SOUTH OF I-20. INSTABILITY AND
SHEAR WILL CONTINUE TO BE STRONG AND SUPPORT SOME RISK OF SEVERE
WEATHER ESPECIALLY N OF 1-20  CLOSER TO POSSIBLE MESOSCALE SFC
BOUNDARIES/MOISTURE CONVERGENCE.

MODELS...ESPECIALLY THE UKMET...HINT THAT BETTER SUFACE FRONTAL
SUPPORT COULD DEVELOP WEDNESDAY AS HIGH PRESSURE BUILDS SWD INTO THE
OH VALLEY REGION. MEANWHILE...STILL LOOKS LIKE THE SUBTROPICAL RIDGE
OVER THE GULF WILL STRENGTHEN DURING THE MID TO LATE WEEK RESULTING
IN A DECREASE IN PRECIP CHANCES AS MOISTURE CONVERGENCE/JET DYNAMICS
FOCUS OVER MID MS VALLEY REGION.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039.

43
Hazardous weather outlook, May 5, 4:10 AM CST, 4 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
510 AM CDT MON MAY 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
FOR TODAY AND THIS EVENING SCATTERED SEVERE THUNDERSTORMS IS
EXPECTED GENERALLY ALONG AND NORTH OF AN INTERSTATE 20
LINE...WHILE ISOLATED SEVERE THUNDERSTORMS IS EXPECTED SOUTH OF
THAT LINE.

LARGE HAIL OF GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS TO 70
MPH...AND ISOLATED TORNADOES COULD OCCUR WITH THE STRONGEST OF
THESE STORMS.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE
REGION. A STRONG JET STREAM WILL BE PUSHING INTO THE REGION
TODAY...AND AS THIS JET STREAM INTERACTS WITH THE
MOIST...UNSTABLE AIRMASS...AND DAYTIME HEATING...ISOLATED TO
SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP. STRONG WIND
SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL YIELD FAVORABLE
CONDITIONS FOR ISOLATED TORNADOES IN THIS AREA...AND WITH THE
EXTREMELY UNSTABLE AIRMASS VERY LARGE HAIL AND DAMAGING WIND
GUSTS ARE ALSO POSSIBLE. SEVERE POTENTIAL ACROSS THE AREA WILL BE
DEPENDENT ON THE EXISTENCE OF LOW LEVEL BOUNDARIES IN NORTH
MISSISSIPPI TO FOCUS THUNDERSTORM DEVELOPMENT. RESIDUAL
BOUNDARIES FROM STRONG THUNDERSTORMS MOVING ACROSS NORTHERN
MISSISSIPPI EARLY THIS MORNING SHOULD PROVIDE THE FOCUS FOR
DEVELOPMENT BY THIS AFTERNOON.

PEOPLE SHOULD MONITOR LATER FORECASTS AND STATEMENTS CONCERNING
THIS SITUATION.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR
PORTIONS OF NORTHERN MISSISSIPPI. AS A FRONT BECOMES NEARLY
STATIONARY JUST TO THE NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF
THUNDERSTORMS PRODUCING VERY HEAVY RAIN MAY OCCUR. THIS COULD
PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR DRAINING
AREAS.

FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS
COULD OCCUR GENERALLY ALONG AND NORTH OF INTERSTATE 20. AT THIS
TIME...THE LOCALLY HEAVY AMOUNTS IN THIS AREA ARE EXPECTED TO BE
QUITE ISOLATED...AND SHOULD PRODUCE ONLY BRIEF FLOOD PROBLEMS.

...NON PRECIPITATION...
STRONG LOW PRESSURE OVER THE PLAINS WILL HELP CREATE BREEZY
CONDITIONS OVER THE OUTLOOK AREA THROUGH TODAY. GUSTY SOUTH WINDS
OF 15 TO 30 MPH WILL BE COMMON...AND BOATERS ON OPEN WATER ARE
URGED TO EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...DAYS TWO AND THREE...
THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE ON
TUESDAY...PARTICULARLY ALONG AND NORTH OF WEST OF A
BROOKHAVEN...TO JACKSON...TO MERIDIAN LINE. A SERIES OF
DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE
TO MOVE ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE
ATMOSPHERE TO PRODUCE THE RISK OF SEVERE WEATHER.
ADDITIONALLY...A COLD FRONT LYING JUST TO THE NORTHWEST OF THE
AREA WILL CONTINUE TO FOCUS THE THREAT OF HEAVY RAINFALL OVER
PARTS OF NORTHERN MISSISSIPPI.

A THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FROM TUESDAY NIGHT
INTO WEDNESDAY...MAINLY NORTH OF INTERSTATE 20.

...DAYS FOUR THROUGH SEVEN...
THE THREAT OF STRONG THUNDERSTORMS WILL CONTINUE ALONG AND NORTH
OF HIGHWAY 82 THURSDAY AND FRIDAY. BY NEXT WEEKEND...A RIDGE OF
HIGH PRESSURE IN UPPER LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO
THE AREA...REDUCING THE THREAT FOR STRONG STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TODAY AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 hail, 7 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Leflore

When
May 5, 8:30 AM CST
Where
Leflore County, Greenwood
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.750, -90.733

Hail, Bolivar

When
May 5, 8:40 AM CST
Where
Bolivar County, Benoit
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Hail, Bolivar

When
May 5, 8:50 AM CST
Where
Bolivar County, Cleveland
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.817, -90.533

Thunderstorm Wind, Bolivar

When
May 5, 9:15 AM CST
Where
Bolivar County, Cleveland
Measured
55 kt (63 mph) estimated sustained
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.833, -90.733

An outbuilding and several storage buildings were destroyed, along with damage to a mobile home.

Hail, Leflore

When
May 5, 9:28 AM CST
Where
Leflore County, Greenwood
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.900, -90.733

Hail, Leflore

When
May 5, 9:40 AM CST
Where
Leflore County, Greenwood
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.917, -90.500

Hail, Lowndes

When
May 5, 10:26 AM CST
Where
Lowndes County, 5 mi NW of Artesia
Measured
0.88 in hail
Property damage
$1,000
Reported by
STORM CHASER
Coordinates
33.717, -88.950

Hail, Webster

When
May 5, 10:40 AM CST
Where
Webster County, Eupora
Measured
1 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.650, -91.017

Hail, Lowndes

When
May 5, 10:40 AM CST
Where
Lowndes County, Columbus
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.800, -89.783

Hail, Bolivar

When
May 5, 1:30 PM CST
Where
Bolivar County, 1 mi E of Cleveland
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.800, -89.783

Hail, Sunflower

When
May 5, 1:40 PM CST
Where
Sunflower County, Ruleville
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.602, -90.589 (the zone’s center; the record gives no point)

Thunderstorm Wind, Bolivar

When
May 5, 1:45 PM CST
Where
Bolivar County, 2 mi N of Cleveland
Measured
55 kt (63 mph) estimated sustained
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.533, -89.283

A few trees were blown down along with a couple of storage sheds getting destroyed.

Hail, Bolivar

When
May 5, 2:30 PM CST
Where
Bolivar County, Benoit
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.517, -90.183

Hail, Grenada

When
May 5, 2:48 PM CST
Where
Grenada County, 3 mi W of Grenada
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.800, -89.783

Hail, Bolivar

When
May 5, 3:05 PM CST
Where
Bolivar County, Cleveland
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.517, -90.183

Thunderstorm Wind, Bolivar

When
May 5, 3:07 PM CST
Where
Bolivar County, Cleveland
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -89.267

A few powerlines were blown down.

Hail, Leflore

When
May 5, 3:20 PM CST to 3:22 PM CST
Where
Leflore County, Greenwood
Measured
1 in hail
Property damage
$1,000
Reported by
STORM CHASER
Coordinates
33.600, -89.267

Thunderstorm Wind, Leflore

When
May 5, 3:30 PM CST
Where
Leflore County, Greenwood
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.883, -90.733

A few trees were blown down on US highway 82.

Hail, Webster

When
May 5, 3:40 PM CST
Where
Webster County, 1 mi N of Mathiston
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.883, -90.733

Hail, Bolivar

When
May 5, 3:52 PM CST
Where
Bolivar County, Duncan
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.633, -89.717

Hail, Grenada

When
May 5, 4:05 PM CST
Where
Grenada County, Grenada
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.650, -91.017

Thunderstorm Wind, Leflore

When
May 5, 4:05 PM CST
Where
Leflore County, Greenwood
Measured
50 kt (58 mph) estimated sustained
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -89.867

A few trees were blown down and one fell on a car.

Hail, Webster

When
May 5, 4:10 PM CST
Where
Webster County, Countywide
Measured
1 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -90.183

Several locations reported quarter sized hail.

Flash Flood, Grenada

When
May 5, 4:13 PM CST to 5:00 PM CST
Where
Grenada County, Grenada
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.750, -90.733

Heavy rains caused a few streets to flood.

Hail, Grenada

When
May 5, 4:30 PM CST
Where
Grenada County, Countywide
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.750, -90.733

Several locations reported penny sized hail.

Thunderstorm Wind, Bolivar

When
May 5, 6:07 PM CST
Where
Bolivar County, Mound Bayou
Measured
50 kt (58 mph) estimated sustained
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -89.817

A few powerlines were blown down.

Hail, Grenada

When
May 5, 7:30 PM CST
Where
Grenada County, Countywide
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -90.567

Several locations reported penny sized hail.

Flash Flood, Grenada

When
May 5, 7:30 PM CST to 8:45 PM CST
Where
Grenada County, Grenada
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -90.733

Several rounds of thunderstorms caused numerous streets and roads to flood. Three homes became flooded due to rising water.

Hail, Bolivar

When
May 5, 7:45 PM CST
Where
Bolivar County, Winstonville
Measured
1.75 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.517, -90.183

Hail, Webster

When
May 5, 7:45 PM CST
Where
Webster County, Countywide
Measured
1 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -90.183

Several locations reported quarter sized hail.

Hail, Montgomery

When
May 5, 7:45 PM CST
Where
Montgomery County, Duck Hill
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.550, -89.117

Tornado, Sunflower

When
May 5, 7:50 PM CST to 7:51 PM CST
Where
Sunflower County, Drew
Measured
50
Rating
F0
Path length
0.3 mi
Path width
30 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.517, -90.183

A few trees were blown down from this tornado.

Hail, Sunflower

When
May 5, 7:50 PM CST
Where
Sunflower County, Parchman
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.750, -90.733

Thunderstorm Wind, Bolivar

When
May 5, 7:54 PM CST
Where
Bolivar County, Mound Bayou
Measured
60 kt (69 mph) estimated sustained
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
34.050, -90.750

An 18 wheeler was blown off the road.

Hail, Clay

When
May 5, 8:25 PM CST
Where
Clay County, Montpelier
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.500, -88.433

Hail, Bolivar

When
May 5, 8:45 PM CST
Where
Bolivar County, Merigold
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.467, -88.717

Hail, Grenada

When
May 5, 9:15 PM CST
Where
Grenada County, Countywide
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -90.717

Several locations reported penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355745, 5356978, 5356979, 5356982, 5356980, 5356981, 5356983, 5355742, 5356984, 5356985, 5356986, 5356987, 5356988, 5356989, 5356990, 5356991, 5356992, 5356993, 5356995, 5356994, 5355732, 5355743, 5355746, 5355733, 5355744, 5355750, 5355740, 5355741, 5355735, 5355747, 5355749, 5355734, 5355736, 5355748, 5355738, 5355737, 5355739.